Auto racket: Hearing aids make an annoying noise when car is running
My hearing aids (Phonak CROS) which I purchased last July sometimes make an annoying loud puttering sound when my car is running. It begins when I start my car. Sometimes the noise subsides; sometimes it continues for the duration of my trip. What could be causing this? The noise seems to be in sync with the motor. Car is a 15-year-old Acura.
Interested in more discussions like this? Go to the Hearing Loss Support Group.
The first thing that I would check is to make sure your hearing aids are NOT in a telecoil program. If in this mode, the aids would be more susceptible to picking up the electrical interference from the engine. If you are not picking up noise elsewhere, then it pretty much eliminates the aids. Cars have components that filter some of the electrical noise so it could be that a filter component in the engine compartment has failed.
Tony in Michigan
What Tony said.
If the noise is related to the engine rpm, the engine is most certainly causing it. Ignition voltage is quite high and a break in insulation or a poor connection is most likely the source. You may be able to find the fault with your hearing aids if the noise increases when you move closet to the motor or source.
Thanks for your help. The noise does subside when I change the settings on my hearing aids. I never would have thought of that.
Perhaps your aid needs to be fine tuned. When I first got my aid, every time I went out our back door, next to the 200 amp breaker box, my aid picked up a loud buzz. When I went back for a checkup two weeks later, the Costco tech adjusted the aid to pick up speech/eliminate background noise. I hadn't mentioned the buzz, but noticed it was gone after the adjustment. The next time I saw the tech, I mentioned the missing buzz, and she confirmed that, unless your aid is adjusted correctly for you, you can get noise from electrical things.
Good point! I've noticed it too as I exit some large stores. I thought they must be checking for shoplifters.